Existence of global Chebyshev nets on surfaces of absolute Gaussian curvature less than \({{2\pi}}\)


We prove the existence of a global smooth Chebyshev net on complete, simply connected surfaces when the total absolute curvature is bounded by \({2\pi}\). Following Samelson and Dayawansa, we look at Chebyshev nets given by a dual curve, splitting the surface into two connected half-surfaces, and a distribution of angles along it. An analogue to the Hazzidakis’ formula is used to control the angles of the net on each half-surface with the integral of the Gaussian curvature of this half-surface and the Cauchy boundary conditions. We can then prove the main result using a theorem about splitting the Gaussian curvature with a geodesic, obtained by Bonk and Lang.

This is a preview of subscription content, access via your institution.


  1. 1.

    Bakelman, I.Y.: Chebyshev nets in manifolds of bounded curvature. Trudy Math. Inst. Steklov. 76, 124–129 (1965). [English transl. Proc. Steklov. Inst. Math. 76, 154–160 (1967)]

  2. 2.

    Bianchi, L.: Lezione di geometria differenziale, vols. 1, 2, 2nd edn. Spoerri, Pisa (1902–1903)

  3. 3.

    Bonk M., Lang U.: Bi-lipschitz parameterization of surfaces. Mathe. Ann. 327(1), 135–169 (2003)

    MathSciNet  Article  MATH  Google Scholar 

  4. 4.

    Burago, Y.D., Ivanov, S.V., Malev, S.G.: Remarks on Chebyshev coordinates. Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov. (POMI) 329(5–13), 195 (2005). (Geom. i Topol. 9)

  5. 5.

    Douthe, C., Baverel, O., Caron, J-F.: Form-finding of a grid shell in composite materials. J. Int. Assoc. Shell Spat. Struct. 150 (53–62) (2006)

  6. 6.

    Gallot, S., Hulin, D., Lafontaine, J.: Riemannian geometry. In: Universitext (Berlin. Print). U.S. Government Printing Office (2004)

  7. 7.

    Ghys É.: Sur la coupe des vêtements: variation autour d’un thème de Tchebychev. Enseign. Math. (2) 57(1–2), 165–208 (2011)

    MathSciNet  Article  MATH  Google Scholar 

  8. 8.

    Hazzidakis J.N.: Ueber einige Eigenschaften der Flächen mit constantem Krümmungsmaass. J. Reine Angew. Math. 88, 68–73 (1880)

    MathSciNet  MATH  Google Scholar 

  9. 9.

    Samelson S.L., Dayawansa W.P.: On the existence of global Tchebychev nets. Trans. Am. Math. Soc. 347(2), 651–660 (1995)

    MathSciNet  Article  MATH  Google Scholar 

  10. 10.

    Stoker, J.J.: Differential Geometry. In: Pure and Applied Mathematics, vol XX. Wiley, New York (1969)

Download references

Author information



Corresponding author

Correspondence to Yannick Masson.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Masson, Y., Monasse, L. Existence of global Chebyshev nets on surfaces of absolute Gaussian curvature less than \({{2\pi}}\) . J. Geom. 108, 25–32 (2017). https://doi.org/10.1007/s00022-016-0319-1

Download citation

Mathematics Subject Classification

  • 53C21
  • 58G30


  • Chebyshev nets
  • curvature bounds